Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 14, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 10, 2006, 1:42 AM CDT for Logan County, McIntosh County, North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2006, 1:42 AM CDT (06:42 UTC)
- Expired
- Aug 10, 2006, 2:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Logan County, ND, McIntosh County, ND
The radar
The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 2:10 AM CDT | HAIL 1.75 | Wishek, ND | MANY WINDOWS BROKEN IN WISHEK. LATE REPORT FROM THURSDAY AUGUST 10 2006. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1510 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 100642 TORBIS NDC047-051-100715- /O.NEW.KBIS.TO.W.0014.060810T0642Z-060810T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 142 AM CDT THU AUG 10 2006 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... NORTH CENTRAL MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 215 AM CDT * AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WISHEK...OR ABOUT 59 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... LEHR AROUND 210 AM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4638 9968 4620 9969 4616 9918 4638 9916 $$ HW
1 follow-up statement
000 WWUS53 KBIS 100700 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 200 AM CDT THU AUG 10 2006 NDC047-051-100715- /O.CON.KBIS.TO.W.0014.000000T0000Z-060810T0715Z/ LOGAN ND-MCINTOSH ND- 200 AM CDT THU AUG 10 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR NORTH CENTRAL MCINTOSH AND SOUTH CENTRAL LOGAN COUNTIES... AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LEHR...OR ABOUT 56 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 15 MPH. THE TORNADO WILL BE NEAR... LEHR AROUND 210 AM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4638 9968 4620 9969 4616 9918 4638 9916 $$ HW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:30 PM CDT, 10 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT WED AUG 9 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... COMPLEX PATTERN IN PLACE THIS AFTERNOON...WITH ONGOING CONVECTION IN THE NORTHWEST AND NORTH CENTRAL...FULL SUN AND LITTLE CAP REMAINING IN THE SOUTHWEST...AND SEVERAL BOUNDARIES FLOATING AROUND IN BETWEEN. CURRENT VISIBLE SAT IMAGE SHOWS SOME CU DEVELOPING OVER SOUTH CENTRAL NORTH DAKOTA. MODELS SEEM TO BE FOCUSING ON ONGOING CONVECTION IN THE NORTH CENTRAL...SPREADING QPF SOUTH AND EAST. STILL CONCERNED ABOUT POSSIBLE CONVECTION IN SOUTH CENTRAL NORTH DAKOTA AS WELL. WILL KEEP A CHANCE OF THUNDER ACROSS CWA. ONE LIMITING FACTOR FOR SEVERE WEATHER IS WEAK SHEAR. MORNING AND EARLY AFTERNOON CONVECTION WAS IN A WEAK SHEAR ENVIRONMENT AND MARGINAL SEVERE HAIL WAS THE RESULT UNDER THE STRONGEST CORES. SHEAR DOES INCREASE TO AROUND 30 KT IN THE FAR SOUTH CENTRAL. THIS APPEARS TO BE MOST LIKELY AREA FOR SEVERE WEATHER THIS AFTERNOON/EVENING. HOWEVER AS WAS THE CASE EARLIER...CANNOT RULE OUT A PULSE SEVERE STORM ANYWHERE THIS EVENING SO WILL GO WITH SEVERE WORDING. CONVECTION IN THIS EVENING MAY SPREAD INTO THE FAR WEST LATE TONIGHT AS WELL. THEN WE BASICALLY REPEAT THIS SCENARIO ON THURSDAY. COULD NOT SEE MUCH TO CHANGE WITH PREVIOUS GRIDS...GIVEN COMPLEX PATTERN AND LIMITED TIME DUE TO ONGOING SEVERE WEATHER...PROBABLY BEST TO LEAVE THINGS ALONE. THEREFORE VERY FEW CHANGES...WITH HOT AND HUMID CONDITIONS THROUGH FRIDAY...LINGERING INTO SATURDAY IN THE EAST. WEST SHOULD COOL DOWN A BIT SATURDAY BEHIND COLD FRONT. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... ALTHOUGH THE GFS...DGEX...AND ECWMF ALL MOVE AN UPPER LEVEL TROUGH ACROSS THE FORECAST AREA SUNDAY AND SUNDAY NIGHT...THEY DIFFER ENOUGH ON PLACEMENT OF THE BEST LIFTING AND AMPLITUDE OF THE TROUGH TO CONTINUE TO HOLD BACK ON THE MENTION OF PRECIP AT THIS TIME. RIDGING ALOFT MONDAY AND TUESDAY SHOULD KEEP THE CHANCE OF PRECIP LOW. THE APPROACH OF ANOTHER UPPER LEVEL TROUGH COMBINED WITH THE DEVELOPMENT OF A SURFACE LOW IN EASTERN MONTANA ON WEDNESDAY WILL BRING ANOTHER CHANCE OF PRECIP...BUT LATE ENOUGH IN THE PERIOD THAT WILL HOLD OFF ON MENTION FOR NOW. TEMPS SHOULD BE SEASONABLE, && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/TSW
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 21 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT WED AUG 9 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NH
In the hours before
Local storm report, Aug 9, 9:16 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 15 ESE ASHLEY 45.95N 99.08W
08/09/2006 E1.75 INCH MCINTOSH ND TRAINED SPOTTER
HEAVY RAIN AND HAIL TO GOLFBALL SIZE LASTED FOR OVER 15
MINUTES...WAS ONGOING AT THE TIME OF THE REPORT. 60+ MPH
WINDS ACCOMPANIED THE HAIL.
&&
HAMMER/LEBLANGLocal storm report, Aug 9, 10:08 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1008 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST LA MOURE 46.36N 98.30W
08/09/2006 E60 MPH LAMOURE ND LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATED WINDS OF 50 TO 60 MPH IN THE
TOWN OF LA MOURE. THE WINDS DOWNED MANY TREE BRANCHES IN
TOWN.
&&
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 54 min |
| Aug 9, 7:28 PM CDT | Tornado Warning | BIS | Logan | 32 min |
| Aug 9, 8:20 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 55 min |
| Aug 9, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 66 min |
| Aug 9, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 63 min |
| Aug 9, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 25 min |
| Aug 9, 11:28 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 49 min |
| Aug 10, 1:22 AM CDT | Severe Thunderstorm Warning | BIS | Logan | 53 min |
| Aug 10, 1:30 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 10, 2:13 AM CDT | Tornado Warning | BIS | Logan, McIntosh | 32 min |
| Aug 10, 2:36 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 54 min |
| Aug 10, 2:48 AM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 57 min |
| Aug 10, 3:27 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Logan | 63 min |
| Aug 10, 5:33 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 42 min |
| Aug 10, 2:28 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 62 min |
| Aug 10, 2:43 PM CDT | Tornado Warning | BIS | Sioux | 32 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.